South Dakota, 2022

Hail in South Dakota, July 4, 2022

July 4, 2022 · NWS UNR · 1 event in 1 county or zone

A thunderstorm briefly became severe over the northeastern slopes of the Black Hills, producing large hail in the Sturgis area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm briefly became severe over the northeastern slopes of the Black Hills, producing large hail in the Sturgis area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 4, 12:54 PM MST, 3 hours 4 minutes earlier.

Area forecast discussion, Jul 4, 12:54 PM MST, 3 hours 4 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
154 PM MDT Mon Jul 4 2022

.DISCUSSION...(This Evening Through Monday)
Issued at 110 PM MDT Mon Jul 4 2022

At the surface, frontal boundary runs through northeastern Wyoming
into southwestern South Dakota. Upper level analysis shows a
Pacific Northwest Low sitting over Washington, with southwest flow
aloft the forecast area. Some diurnal-Q has formed over the
northern half of the CWA, otherwise mostly clear skies early this
afternoon. Warmest temps today will be in south central SD, with
highs in the upper 90s. Kept the heat advisory through this
evening, with heat indices near or just above 100 for our south
central counties. Elsewhere should see highs in the mid 80s to mid
90s.

Storms are expected to develop, likely over the Black Hills and
southwestern SD, around the 21Z timeframe. ML Cape values rise
into the 2000-3000 J/kg range for the Black Hills and eastward
this afternoon, with 40-60 kts bulk shear, and good low/mid level
lapse rates. There is a cap present, but still expect some storms
to initiate as the cap weakens this afternoon. Enough capping will
be present in the South Dakota plains areas to prevent widespread
development. Storms that are able to initiate will have severe
potential. CAMs have storms moving out of the forecast area by
around 02-03Z this evening. Another wave makes its way through
eastern MT into ND tonight into Tuesday morning. Some storms could
clip our northern most counties overnight, otherwise expect dry
conditions over the rest of the area.

Pattern stays the same through the most of this week, with highs
staying mostly in the 80s and 90s through the region, and chances
for daily storms. Severe potential storms continue at least
through Wednesday. Latter half of the work week the upper jet
shifts north of the region, decreasing upper support and severe
potential of storms. Early next week, models hint at a pattern
shift, bringing potentially cooler dry weather into the region.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Tuesday)
Issued At 1116 AM MDT Mon Jul 4 2022

Isolated to scattered thunderstorms will develop over parts of
northeastern Wyoming and western South Dakota around 21Z this
afternoon and will move eastward through western South Dakota
until around 06Z this evening. Strong to severe thunderstorms are
possible. The main concern for KRAP will be if any storms can form
over the Black Hills and sustain themselves long enough to impact
KRAP. Have kept mention of thunder out of KRAP TAF. The window of
opportunity for thunder at KRAP will be from around 22z-02z this
evening.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Heat Advisory until 8 PM CDT this evening for SDZ046-047-049.

WY...None.
&&

DISCUSSION...Dye
AVIATION...Eagan
Hazardous weather outlook, Jul 4, 1:10 AM MST, 14 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
210 AM MDT Mon Jul 4 2022

SDZ001-002-012>014-025-026-030>032-042>044-072-073-WYZ071-051300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Foot Hills-Rapid City-Custer Co Plains-
Pennington Co Plains-Haakon-Oglala Lakota-Jackson-Bennett-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Northeastern Crook-
210 AM MDT Mon Jul 4 2022

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...southwestern South Dakota...and northeast Wyoming.

.DAY ONE...Today and Tonight

There is a slight risk (level 2 of 5) of severe thunderstorms
today, meaning that scattered severe storms are possible. Primary
hazards include large hail and damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a chance of thunderstorms each day through Friday. Severe
storms are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ024-027>029-041-074-WYZ054-056>058-051300-
Northern Black Hills-Southern Foot Hills-Central Black Hills-
Southern Black Hills-Fall River-Hermosa Foot Hills-
Northern Campbell-Western Crook-Wyoming Black Hills-Weston-
210 AM MDT Mon Jul 4 2022

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

There is a marginal risk (level 1 of 5) of severe thunderstorms
today, meaning that isolated severe storms are possible. Primary
hazards include large hail and damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a chance of thunderstorms each day through Friday. Severe
storms are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

WYZ055-051300-
Southern Campbell-
210 AM MDT Mon Jul 4 2022

This Hazardous Weather Outlook is for portions of northeast
Wyoming.

.DAY ONE...Today and Tonight

An isolated thunderstorm is possible today. Severe storms are not
expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a chance of thunderstorms each day through Friday. Severe
storms are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ046-047-049-051300-
Mellette-Todd-Tripp-
310 AM CDT Mon Jul 4 2022

This Hazardous Weather Outlook is for portions of south central
South Dakota.

.DAY ONE...Today and Tonight

There is a slight risk (level 2 of 5) of severe thunderstorms
today, meaning that scattered severe storms are possible. Primary
hazards include large hail and damaging wind gusts.

A Heat Advisory is in effect for this afternoon. The heat index
will rise to over 100 degrees.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a chance of thunderstorms each day through Friday. Severe
storms are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, Jul 4, 1:05 PM MST, 2 hours 53 minutes before
Special Weather Statement
National Weather Service Rapid City SD
205 PM MDT Mon Jul 4 2022

SDZ024-026-028-072-042030-
Northern Black Hills SD-Central Black Hills SD-
Sturgis/Piedmont Foot Hills SD-Rapid City SD-
205 PM MDT Mon Jul 4 2022

...A strong thunderstorm will impact portions of southwestern Meade
and central Pennington Counties through 230 PM MDT...

At 204 PM MDT, Doppler radar was tracking a strong thunderstorm near
Johnson Siding, or 8 miles northwest of Rapid City, moving southeast
at 15 mph.

HAZARD...Winds in excess of 30 mph and pea to penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Western Rapid City, Black Hawk, Summerset, Johnson Siding, Hisega and
Pactola Reservoir.

This includes Interstate 90 in South Dakota between Mile Markers 51
and 57.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4407 10353 4412 10353 4417 10346 4417 10322
      4401 10328
TIME...MOT...LOC 2004Z 292DEG 15KT 4412 10341

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

Eagan
Special weather statement, Jul 4, 1:28 PM MST, 2 hours 30 minutes before
Special Weather Statement
National Weather Service Rapid City SD
228 PM MDT Mon Jul 4 2022

SDZ026-031-072-073-042100-
Pennington Co Plains SD-Southern Meade Co Plains SD-
Sturgis/Piedmont Foot Hills SD-Rapid City SD-
228 PM MDT Mon Jul 4 2022

...A strong thunderstorm will impact portions of southwestern Meade
and central Pennington Counties through 300 PM MDT...

At 228 PM MDT, Doppler radar was tracking a strong thunderstorm 3
miles north of Rapid City, moving east at 20 mph.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Rapid Valley around 240 PM MDT.
  Ellsworth Air Force Base around 245 PM MDT.
  Box Elder around 250 PM MDT.

This includes Interstate 90 in South Dakota between Mile Markers 51
and 66.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4404 10333 4411 10334 4417 10333 4416 10305
      4401 10308
TIME...MOT...LOC 2028Z 271DEG 19KT 4411 10327

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

Eagan
Local storm report, Jul 4, 2:14 PM MST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
314 PM MDT MON JUL 04 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     HEAVY RAIN       1 NE IDEAL              43.56N  99.90W
07/04/2022  M2.00 INCH       TRIPP              SD   COCORAHS

            24-HOUR RAINFALL.

0700 AM     HEAVY RAIN       2 WSW HAMILL            43.59N  99.71W
07/04/2022  M1.95 INCH       TRIPP              SD   COCORAHS

            24-HOUR RAINFALL.

0800 AM     HEAVY RAIN       12 S QUINN              43.82N 102.13W
07/04/2022  M1.40 INCH       PENNINGTON         SD   COCORAHS

            24-HOUR RAINFALL.

0200 PM     HEAVY RAIN       2 E COTTONWOOD          43.96N 101.86W
07/04/2022  M1.52 INCH       HAAKON             SD   CO-OP OBSERVER

            24-HOUR RAINFALL.

&&

KP
Local storm report, Jul 4, 2:54 PM MST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
354 PM MDT MON JUL 04 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0339 PM     HAIL             4 NE HAYWARD            43.91N 103.26W
07/04/2022  E1.00 INCH       PENNINGTON         SD   PUBLIC

&&

DYE
Special weather statement, Jul 4, 3:43 PM MST, 15 minutes before
Special Weather Statement
National Weather Service Rapid City SD
443 PM MDT Mon Jul 4 2022

SDZ024-025-072-042315-
Northern Black Hills SD-Northern Foot Hills SD-
Sturgis/Piedmont Foot Hills SD-
443 PM MDT Mon Jul 4 2022

...A strong thunderstorm will impact portions of west central Meade
and southeastern Lawrence Counties through 515 PM MDT...

At 443 PM MDT, Doppler radar was tracking a strong thunderstorm 3
miles east of Galena, or 5 miles southwest of Sturgis, moving
northeast at 25 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sturgis, Galena, Brownsville, Tilford, Fort Meade, Apple Springs and
Bear Butte State Park.

This includes Interstate 90 in South Dakota between Mile Markers 27
and 40.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4429 10373 4452 10352 4442 10334 4438 10330
      4421 10357
TIME...MOT...LOC 2243Z 224DEG 21KT 4434 10358

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Eagan

The radar

The Rapid City radar (KUDX), 64 km away, was scanning. The volume nearest the first event began at 22:59 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Meade

When
July 4, 3:58 PM MST
Where
Meade County, 1 mi WNW of Sturgis
Measured
1 in hail
Reported by
Public
Coordinates
44.416, -103.529

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2022Every state in 2022This day in weather historyWarnings in South Dakota, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1036384.